Geometry & Topology, Vol. 6 (2002) Paper no. 1, pages 1--26.

Algorithmic detection and description of hyperbolic structures on closed 3-manifolds with solvable word problem

Jason Manning

Abstract. We outline a rigorous algorithm, first suggested by Casson, for determining whether a closed orientable 3-manifold M is hyperbolic, and to compute the hyperbolic structure, if one exists. The algorithm requires that a procedure has been given to solve the word problem in \pi _1(M).

Keywords. 3-manifold, Kleinian group, word problem, recognition problem, geometric structure

AMS subject classification. Primary: 57M50. Secondary: 20F10.

DOI: 10.2140/gt.2002.6.1

E-print: arXiv:math.GT/0102154

Submitted to GT on 20 February 2001. (Revised 26 October 2001.) Paper accepted 12 January 2002. Paper published 16 January 2002.

Notes on file formats

Jason Manning
Department of Mathematics, University of California at Santa Barbara
Santa Barbara, CA 93106, USA

GT home page

EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. They reflect the state of 21 Apr 2006. For the current production of this journal, please refer to